Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Vitamin D Refresher
Dec 13, 2010

I know the general population has Vitamin D deficiency and not just people with HIV. I've read and seen so much news coverage about this and how it is believed that just about every cell in the body uses Vit D. I also know depression is linked to D deficiency. I always feel better when I've been out in the sun.

Anyway, I thought I should probably start a Vit D supplement. I was told by a doctor that just taking Vit D won't do much. He said you need sunlight to activate it. First, is this true? And, I've noticed many here talking about Vitamin D3. Is that the activated form and can you buy that at most stores? If not, what is the difference between regular and D3?

Response from Mr. Vergel

Even getting 20 minutes a day of sun does not bump up our Vitamin D level to above 40 ng/ml in many cases. There is some evidence that Efavirenz and tenofovir may lower the blood levels of the two metabolites needed for Vitamin D to work in bones, immune system and organs. Taking 2000 IU per day is enough for most people to get to normal ranges. But some people need more and the only way to find out is to retest Vit D blood levels after a month of starting the supplement to make sure that you are taking the right dose for you.

Vitamin D3 and D2 are both available. A long term study using both saw no difference in efficacy to increase blood levels of the metabolite 25OH-Vit D.

Vitamin D is a hot vitamin right now. Low blood levels have been found in diabetes, obesity, heart disease and cancer. But not a single placebo controlled study has provided Vit D supplements to see if there is lower incidence of cancer in the long run.

During the first Aging and HIV conference this past October 4 and 5 , 2010 in Baltimore, Judith Currier, M.D., reviewed the data on vitamin D deficiency, which have been linked to bone loss and other health-related issues. This is probably the hottest vitamin in HIV research in the present. It is made by the body after our skin is exposed to sufficient amounts of sunshine, but the liver and kidneys need to transform it into the "active" form, known as 25-OH vitamin D, which is the form that helps our bones and immune system.

Vitamin D may be involved in increasing the ability of immune cells to kill invaders in our bodies. It also seems to help those with tuberculosis have less severe disease symptoms and progression. It can also mediate inflammation by decreasing tumor necrosis alpha levels. In addition, a review of seven past studies in HIV-negative people, five of them found a correlation between low vitamin D levels and higher cardiovascular risk (although the studies were not very similar, so it is difficult to compare apples and oranges).

The general population commonly suffers from vitamin D deficiencies, especially now that most of us try to avoid the sun to minimize skin cancer. People with darker skin, those who live in northern latitudes, those in winter time and the elderly tend to have more vitamin D deficiency. And HIV in itself, as well as the medications used to treat it, seem to also be risk factors.

It is not completely clear if low vitamin D in HIV -positive people is due to inflammatory responses caused by HIV. Emerging data point to the likelihood that HIV-positive people using Sustiva (Stocrin, efavirenz) may have lower vitamin D levels due to this drug's acceleration of the degradation of the vitamin in the liver (it lowered vitamin D levels by 4.5 percent in 26 weeks). Other small studies have shown than Viread (tenofovir) may also affect the metabolism of vitamin D into its active metabolite in the kidneys.

Dr. Robinson from Ontario, Canada, presented some data that may indicate those with lipoatrophy have more vitamin D deficiencies due to changes in skin thickness. I am not convinced about this, however; I think that longer HIV infection was probably the most important factor in those who had lipoatrophy and vitamin D deficiency.

No one has really determined what "vitamin D deficiency" really means, but most clinicians agree that keeping blood levels of 25-OH vitamin D over 30 nanograms/ml may be appropriate to ensure proper amounts of vitamin D. No one knows what the optimum dose of a vitamin supplement should be, nor do we know for sure who should be tested for vitamin D deficiencies. In light of emerging data, however, a growing number of doctors are ordering vitamin D blood level tests in their patients, and are also recommending vitamin D supplements for those who are deficient -- typically 1,000 to 2,000 IU of vitamin D per day, although retesting is needed to determine if a dose adjustment is needed over time. It is a cheap supplement and one that may not harm people even at higher doses, although a recent study in HIV-negative women who were prescribed megadoses of vitamin D in on-again, off-again cycles suffered more fractures than HIV-negative women who were not.

There is a large study looking at the long-term effects of vitamin D plus fish oils in 20,000 HIV-negative people to see if fractures and other health issues are improved by these supplements. However, results will not be available until five years from now.

Nelson



Previous
Drug Interactions
Next
So now that the Berlin patient is cured..how about us?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement